Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 307, NWS Wichita, KS

September 15, 2016Wilson County, Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 15, 2016, 5:43 PM CDT for Wilson County, Woodson County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2016, 5:43 PM CDT (22:43 UTC)
Expired
Sep 15, 2016, 6:16 PM CDT
In force
33 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 146 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 5:43 PM CDTHAIL 15 Sw Fredonia, KSQUARTER SIZE HAIL WITH 40MPH WINDS.
Sep 15, 5:53 PM CDTHAIL 0.5Fredonia, KSHAIL WAS REPORTED TO BE JUST BIGGER THAN PEA SIZE. VERY HEAVY RAIN WAS ALSO OBSERVED WITH THE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1140 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WUUS53 KICT 152243
SVRICT
KSC205-207-152345-
/O.NEW.KICT.SV.W.0307.160915T2243Z-160915T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
543 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WOODSON COUNTY IN SOUTHEASTERN KANSAS...
  WILSON COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 645 PM CDT

* AT 543 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FREDONIA...
  MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FREDONIA...ALTOONA...BUFFALO...BENEDICT...NEW ALBANY...
  BUXTON AND ROSE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3741 9590 3747 9596 3761 9596 3791 9552
      3746 9553
TIME...MOT...LOC 2243Z 239DEG 19KT 3751 9586 

HAIL...1.00IN
WIND...60MPH
 
$$

MCGUIRE
3 follow-up statements
043 
WWUS53 KICT 152254
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
554 PM CDT THU SEP 15 2016

KSC205-207-152345-
/O.CON.KICT.SV.W.0307.000000T0000Z-160915T2345Z/
WOODSON KS-WILSON KS-
554 PM CDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN WOODSON AND WILSON COUNTIES...

AT 554 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FREDONIA...
MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FREDONIA...ALTOONA...BUFFALO...BENEDICT...NEW ALBANY AND ROSE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3746 9593 3761 9596 3791 9552 3748 9553
TIME...MOT...LOC 2254Z 235DEG 18KT 3754 9581 

HAIL...1.25IN
WIND...60MPH
 
$$

MCGUIRE
209 
WWUS53 KICT 152311
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CDT THU SEP 15 2016

KSC205-207-152345-
/O.CON.KICT.SV.W.0307.000000T0000Z-160915T2345Z/
WOODSON KS-WILSON KS-
611 PM CDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN WOODSON AND NORTHERN WILSON COUNTIES...

AT 610 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALTOONA...OR 6
MILES NORTHEAST OF FREDONIA...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FREDONIA...BUFFALO...BENEDICT AND ROSE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3752 9586 3767 9587 3791 9552 3755 9553
TIME...MOT...LOC 2310Z 235DEG 18KT 3759 9572 

HAIL...1.00IN
WIND...60MPH
 
$$

MCGUIRE
720 
WWUS53 KICT 152316
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
616 PM CDT THU SEP 15 2016

KSC205-207-152326-
/O.CAN.KICT.SV.W.0307.000000T0000Z-160915T2345Z/
WOODSON KS-WILSON KS-
616 PM CDT THU SEP 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOODSON AND
NORTHERN WILSON COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3752 9586 3767 9587 3791 9552 3755 9553
TIME...MOT...LOC 2315Z 239DEG 19KT 3761 9568 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:58 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 15, 3:58 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
358 PM CDT THU SEP 15 2016

.SYNOPSIS...
Issued at 354 PM CDT Thu Sep 15 2016

A trough over the Rockies is trying to nudge the dominant
ridge camped out over the eastern CONUS. The first part of the
trough is going to move east tonight through the first part of
Saturday for the Central Plains.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 354 PM CDT Thu Sep 15 2016

Forecast challenge - Will there be convection or will there not be
convection is the main question with the first part of the forecast.
The question on the timing of the front and any respective
boundaries from any convection that will develop in the unstable
environment makes it hard to get a grasp on coverage.

The trough is making its way east while a fragment is staying back
to the west. A cold front is anticipated to be the source of
development of convection as it moves through Kansas later tonight
through Friday. Of course there is the game of how far south the
front will move into the unstable air mass where the bulk shear
vectors are 30-50kts with the higher values along the central Kansas
and Nebraska borders. Moisture transport is certainly on the
increase overnight to keep the fuel; precipitable water values range
from 1-2 inches.

Any convection that develops along this frontal boundary will
have outflow which could be another source of development
especially given the environment at least initially. There is a
plethora of uncertainty despite a slight leaning agreement between
the models which are essentially showing the impact to stay in far
north central and northeast Kansas, but it is hard to say if that
is even accurate based on the expectations from the forecast of
the previous couple of days. Chances of precipitation were
modified in an attempt to follow the current guidance. Fog could
be a factor across central Kansas as it has been an impact for the
past couple of mornings, but the uncertainty in convection and
similar timing leads to minimal confidence at this point.

.LONG TERM...(Monday through Thursday)
Issued at 354 PM CDT Thu Sep 15 2016

The center of the trailing wave at least at 500mb dawdles
over southern California and the Baja as it must have decided the
area and water were more pleasing. Another part of the weak wave
gets pulled northeast on Sunday into Monday. A ridge builds in to
follow for the first part of the week. The next trough is off to
the races as it moves across the Rockies with a quick die off as
it tracks northeast at 850mb. Higher up the trough scoots onshore
in the midweek with a divergent path for the end of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 120 PM CDT Thu Sep 15 2016

A rather difficult aviation forecast with convective chances the
main sources of concern this evening and overnight.

Could see convection develop or move into South Central KS late this
afternoon or early this evening, but confidence in convection in
this area is low. Still think its worth a mention in the KICT Taf,
after 23z.

Think the better chance of convection developing will be along the
wrn and NW flanks of the area (west of I-135), as low level moisture
transport increases across SW KS into Central KS. Plan on going with
VCTS for most of the Central KS Taf locations late this evening, as
scattered convection looks possible after 04-05z.  Will also go with
VCTS for most of the South Central and SE KS tafs overnight as well,
as the widespread moisture transport leads to scattered convective
chances in this area as well.

Could also a chance of IFR cigs and vsbys across Central KS by early
Fri morning, as stratus build down occurs just ahead of a southward
moving cold front.  So will go with a tempo for 1k ft cigs and 1SM
and BR for KRSL by around 11z/Fri.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  81  64  81 /  50  50  60  10
Hutchinson      67  80  60  80 /  40  50  40  10
Newton          66  79  61  79 /  50  50  50  10
ElDorado        68  80  64  81 /  50  60  60  20
Winfield-KWLD   69  82  65  82 /  40  60  60  20
Russell         62  78  55  80 /  60  20  10  10
Great Bend      63  79  56  81 /  50  30  20  10
Salina          65  80  60  81 /  60  40  30  10
McPherson       66  79  59  80 /  50  50  40  10
Coffeyville     69  84  65  83 /  40  70  70  30
Chanute         69  81  64  81 /  50  70  60  30
Iola            68  80  64  81 /  60  70  60  30
Parsons-KPPF    69  82  65  82 /  50  70  60  30

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...BDK
Hazardous weather outlook, Sep 15, 4:44 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT THU SEP 15 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
444 PM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL INCREASE AND MAY BE STRONG AND PERHAPS SEVERE.
AREAS AT GREATEST RISK FOR SEVERE THUNDERSTORMS WOULD BE IN
CENTRAL KANSAS WITH POSSIBLY QUARTER SIZED HAIL AND WINDS AROUND
60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS ARE LIKELY FOR MOST AREAS FRIDAY AND FRIDAY
NIGHT WHICH MAY HAVE NICKEL SIZED HAIL AND 55 MPH WINDS. LOCALLY
HEAVY RAINS ARE LIKELY FOR ALL AREAS THAT COULD LEAD TO FLOODING.

ON SATURDAY...ANY CHANCE OF THUNDERSTORMS SHOULD BE CONFINED TO
SOUTHERN KANSAS. NEITHER STRONG NOR SEVERE STORMS ARE EXPECTED.

THUNDERSTORM CHANCES EXIST ON SUNDAY AND WEDNESDAY INTO THURSDAY.
ANY STORMS ON SUNDAY MAINLY IN SOUTH CENTRAL KANSAS COULD HAVE
WINDS OF 40 TO 50 MPH WINDS. UNCERTAINTY EXISTS FOR STORMS THAT
MAY DEVELOP IN THE MIDDLE OF THE WEEK. STAY TUNED FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Sep 15, 4:32 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
432 PM CDT THU SEP 15 2016

KSZ094-152200-
ELK KS-
432 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN ELK COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 500 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR HOWARD...MOVING NORTHEAST AT 20
  MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HOWARD AND ELK FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3741 9631 3761 9630 3760 9596 3744 9596
      3737 9620
TIME...MOT...LOC 2132Z 227DEG 15KT 3749 9616

MCGUIRE
Special weather statement, Sep 15, 5:15 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT THU SEP 15 2016

KSZ072-096-152245-
ALLEN KS-NEOSHO KS-
515 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN ALLEN COUNTY IN SOUTHEASTERN KANSAS...
  NORTHWESTERN NEOSHO COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 545 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER CHANUTE...MOVING NORTHEAST AT
  25 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CHANUTE...IOLA...HUMBOLDT...LA HARPE...GAS...SAVONBURG...ELSMORE...
  PETROLIA...IOLA AIRPORT AND CHANUTE AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3756 9541 3767 9553 3774 9553 3795 9536
      3779 9509 3773 9509
TIME...MOT...LOC 2215Z 229DEG 23KT 3768 9542

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:38 PM CDTSpecial Weather StatementICTLabette37 min
Sep 15, 4:32 PM CDTSpecial Weather StatementICTElk28 min
Sep 15, 4:40 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson65 min
Sep 15, 5:15 PM CDTSpecial Weather StatementICTAllen30 min
Sep 15, 5:59 PM CDTSpecial Weather StatementICTAllen31 min
Sep 15, 6:05 PM CDTSevere Thunderstorm WarningICTAllen55 min
Sep 15, 6:25 PM CDTSpecial Weather StatementICTNeosho35 min
Sep 15, 6:28 PM CDTSpecial Weather StatementICTNeosho32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.